Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 1, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at May 15, 1997, 12:43 PM MDT for Otero County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 1997, 12:43 PM MDT (18:43 UTC)
- Expired
- May 15, 1997, 1:45 PM MDT
- In force
- 62 min
- Issued by
- NWS El Paso, TX
- Area
- Whole counties
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -413 J/kg
- Mixed-layer LCL
- 3063 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
587 WUUS1 KELP 151845 RRA SVRELP NMC035-151945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 1243 PM MDT THU MAY 15 1997 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 145 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL NEW MEXICO ...EAST CENTRAL OTERO COUNTY AT 1242 PM MDT NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM LOCATED NEAR CLOUDCROFT. THE THUNDERSTORM WAS MOVING NORTH AT 7 MILES PER HOUR. HAIL TO 1 INCH CAN BE EXPECTED WITH THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:55 AM MDT, 10 hours 48 minutes earlier.
Area forecast discussion, May 15, 1:55 AM MDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 200 AM MDT THU MAY 15 1997 PERSISTENT WX PATTERN CONTINUES WITH RDG IN PLACE OVER WRN U.S. WITH MSTR UNDER RDG...OROGRAPHIC LIFTING AND DAYTIME HEATING PROVIDING A CONTINUING CHANCE FOR AFTERNOON AND EVENING TSTMS. FOCUS OF TSTM ACTIVITY MAY BE OVER EASTERN MTNS OF CWA WITH MOIST UPSLOPE FLOW OVER SOUTH CNTRL MTNS AND MTNS IN HUDSPETH COUNTY. EXPECT WIDELY SCATTERED TSTM ACTIVITY AGAIN OVER MTNS OF SWRN CORNER OF NM. THERE WILL PROBABLY BE VERY LITTLE PRECIP FOR LOWLAND AREAS WITH THESE TSTMS...MUCH LIKE YESTERDAY BUT SOME ISOLD TSTM AND SHOWERS MAY OCCUR. WINDS ASSOC WITH TSTMS WILL LIKELY BE GUSTY WITH EXPECTED INVERTED V SNDG MUCH LIKE YESTERDAY AFTERNOON SNDG. GOING ALONG WITH MOS GDNCE TEMPS. 4 SILVER CITY BB 84/ 49/ 84 212 TRUTH OR CONSEQUENCES BB 88/ 57/ 88 --- ALAMOGORDO BB 92/ 58/ 92 --- CLOUDCROFT BB 71/ 42/ 71 323 LORDSBURG BB 92/ 52/ 92 --- DEMING BB 91/ 53/ 91 --- LAS CRUCES BB 91/ 54/ 91 --- EL PASO BB 93/ 61/ 93 ---
Nearby
Severe Thunderstorm Warnings in New Mexico, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.